Monday, June 29, 2015

Healthy Habits: Prescription Drug Shopping Online

Did you know counterfeit medications are fake drugs that may be contaminated or contain the wrong ingredients? In many circumstances, they contain too much, too little, or no medication at all – putting one at risk for overdose or leaving medical conditions unknowingly untreated. This can lead to serious illness and even death. To help protect consumers, the National Association of Boards of Pharmacy® (NABP®) wants to inform you of a new website domain, .pharmacy.

At a time when almost everything is available at your fingertips via the Internet, it’s no surprise consumers are turning to online pharmacies to purchase medication. The problem is that rogue online pharmacies are prevalent and may sell harmful medications containing rat poison, glue, chalk, drywall, and other toxic fillers.  Plus, it can be hard to identify which websites are legitimate, as many rogue online pharmacies have sites that appear professional and safe.  To make matters worse, it can be difficult to tell the difference between real and counterfeit drugs just by looking at them.  In fact, NABP has reviewed more than 10,900 Internet drug outlets selling prescription medications and found nearly 97% are out of compliance with U.S. pharmacy laws and practice standards!  

I had a chance to learn more by interviewing Dr. Catizone, the executive director of NABP and a licensed pharmacist, about the dangers consumers face when buying prescriptions online, as well as provide greater insight about the new .pharmacy domain, how it ensures consumer safety, and the strict standards websites must meet to be able to register for the domain. He was joined by Libby Baney, whose younger sister was victimized by an illegal online drug seller and suffered adverse events from the products dispensed. Libby is the founder and executive director of the Alliance for Safe Online Pharmacies (ASOP Global). 

Please visit www.safe.pharmacy/buying-safely for more information.

No comments:

Post a Comment